Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 

 Table of Contents  
CASE REPORT
Year : 2020  |  Volume : 18  |  Issue : 2  |  Page : 136-137

Drug-induced oculogyric crisis – A rare presentation to the emergency department


1 Department of Emergency Medicine, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Neurology, Christian Medical College, Vellore, Tamil Nadu, India

Date of Submission19-Oct-2019
Date of Decision19-Oct-2019
Date of Acceptance11-Nov-2019
Date of Web Publication17-Apr-2020

Correspondence Address:
Dr. Darpanarayan Hazra
Department of Emergency Medicine, Christian Medical College, Vellore - 632 004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/cmi.cmi_49_19

Rights and Permissions
  Abstract 

Oculogyric crisis (OGC) is an acute dystonic reaction of the ocular muscles characterized by the bilateral dystonic elevation of visual gaze lasting from seconds to hours. OGCs are nonepileptic eye movements and therefore should be distinguished from more commonly occurring tonic eye deviation, seen in seizure disorders, paroxysmal tonic upward gaze, and encephalopathy, commonly encountered in the emergency department. This rare neurological condition may be easily misinterpreted or overseen as functional or as an exacerbation of psychotic illness.

Keywords: Drug-induced oculogyric crisis, metoclopramide-induced dystonia, oculogyric crisis


How to cite this article:
Hazra D, Prabhakar A T, Abhilash KP. Drug-induced oculogyric crisis – A rare presentation to the emergency department. Curr Med Issues 2020;18:136-7

How to cite this URL:
Hazra D, Prabhakar A T, Abhilash KP. Drug-induced oculogyric crisis – A rare presentation to the emergency department. Curr Med Issues [serial online] 2020 [cited 2020 Nov 26];18:136-7. Available from: https://www.cmijournal.org/text.asp?2020/18/2/136/282781




  Introduction Top


We report the case of a 17-year-old male patient who presented to the emergency department (ED) of Christian Medical College, Vellore, with a history of involuntary upward deviation of eyeballs following administration of injection metoclopramide. This rare phenomenon is explained as an adverse reaction to drugs such as antiemetics, antipsychotics, antidepressants, antiepileptics, and antimalarials. Acute dystonic reactions are extrapyramidal side effects due to alteration of the dopaminergic–cholinergic balance in the nigrostriatum.[1] Although the incidence of metoclopramide-induced acute dystonic reactions is well reported in adults, this case report is an addition to the already available literature.


  Case Report Top


A 17-year-old male patient presented to the ED of our hospital with a history of involuntary periodic upward deviation of eyeballs following the administration of injection metoclopramide. He was a diagnosed case of left paraspinal synovial sarcoma (intermediate grade) and was initiated on neoadjuvant chemotherapy before surgical resection. He was started on ifosfamide, mesna, and doxorubicin regimens along with injection metoclopramide. He had no history of diplopia, blurring of vision, bulbar weakness, headache, vomiting, or paucity of limb movements. His general examination was within normal limits. Neurological examination revealed a fully alert and cooperative patient with Glasgow Coma Scale (GCS) of 15/15. His pupils were 3 mm bilaterally equal and reacting to light. Both the eyes were deviated upward and medially; however, the patient was able to follow objects with his eyes upon command. Both eyes were deviated upward and medially when they were not focused on any object [Video 1 and [Figure 1]. Rest of the neurological examination, including all cranial nerve examination, was within the normal limits. The ED diagnosis was of a drug-induced (metoclopramide) dystonic reaction, and he was initiated on diphenhydramine to which he responded well. He was observed in ED for the next 4 h, where he remained symptom free and was discharged with advice to stop metoclopramide. He was followed up 5 days later in the ED, where he was symptom free [Figure 2].
Figure 1: Involuntary periodic upward deviation of eyeballs in a case of drug induced Oculogyric crisis

Click here to view
Figure 2: Symptom free - day 5

Click here to view






  Discussion Top


Oculogyric crisis (OGC) is a rare nonlife-threatening neurological disorder characterized by sustained, dystonic conjugate and typically upward deviation of the eyes lasting for seconds to hours.[1],[2] OGC is usually reported in association with numerous conditions, for example, drug-induced, neurometabolic, and neurodegenerative disorders or as a consequence of a focal brain lesion. Although commonly reported as an acute distressing event, it may occur within weeks to months of the inciting event. Clinical features may vary from brief upward deviation of eye as the only symptom or painful neck flexion, jaw opening, blepharospasm, tongue protrusion, or other autonomic signs. In addition, psychiatric symptoms such as agitation, anxiety, auditory, tactile, or visual hallucination have also been reported.[3],[4] Medication-induced OGC can be a side effect of treatment with antiemetics, antipsychotics, antidepressants, antiepileptics, antimalarials, and other drugs. Studies suggest that these drugs produce acute dystonic reactions through a nigrostriatal dopamine D2 receptor blockade, which results in an excess of striatal cholinergic output. Metoclopramide is a commonly used antiemetic that can cause acute dystonic reactions at any age, even if it is used at therapeutic dosages.[5]

The treatment involves the withdrawal or reduction of neuroleptics, benzodiazepines, or replacing the neurotransmitters where dopamine is lacking. In acute cases, administration of anticholinergics or antihistamines (as in our cases) may reduce the symptoms within minutes. If an immediate response is lacking, drug administration should be repeated after 15–30 min. To avoid recurrence of symptoms, administration of oral anticholinergics is recommended for 4–7 days.[4],[5]


  Conclusion Top


OGC is a rare nonlife-threatening neurological disorder. A thorough history and detailed evaluation is important as OGC can mimic other medical condition. Treatment of drug-induced OGC involves the withdrawal or reduction of the drug causing the disease. In acute cases, administration of anticholinergics or antihistaminic is the treatment of choice.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and and videos other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Abe K. Psychiatric symptoms associated with oculogyric crisis: a review of literature for the characterization of antipsychotic-induced episodes. World J Biol Psychiatry. 2006;7:70–74.   Back to cited text no. 1
    
2.
Ghosh S, Dhrubajyoti B, Bhattacharya A, Roy D, Saddichha S. Tardive oculogyric crisis associated with quetiapine use. J Clin Psychopharmacol. 2013;33:266.  Back to cited text no. 2
    
3.
Barow E, Schneider SA, Bhatia KP, Ganos C. Oculogyric crises: etiology, pathophysiology and therapeutic approaches. Parkinsonism Relat Disord. 2017;36:3–9.  Back to cited text no. 3
    
4.
Stahl SM. Dopamine system stabilizers, Aripiprazole and next generation antipsychotics part 1, “Goldilocks” action at dopamine receptors. J Clin Psychiatry 2001;62:841-2.  Back to cited text no. 4
    
5.
Raja M, Azzoni A. Novel anti-psychotics and acute dystonic reactions. Int J Neuropsychopharmacol 2001;4:393-7.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Metoclopramide
Reactions Weekly. 2020; 1829(1): 255
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed669    
    Printed37    
    Emailed0    
    PDF Downloaded88    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]